Pennsylvania, 2018

Flash Flooding in Pennsylvania, October 4, 2018

October 4, 2018 · NWS PBZ · 9 events in 2 counties and zones

A cold front dropped across Pennsylvania during the afternoon hours of October 4th. 5 inches of rain across urban portions of Allegheny and Westmoreland Counties in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
$10,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A cold front dropped across Pennsylvania during the afternoon hours of October 4th. A line of thunderstorms accompanied the front, dropping 1.0 to 1.5 inches of rain across urban portions of Allegheny and Westmoreland Counties in a short period of time. Given the already wet conditions and ideal setup for runoff, several reports of flash flooding were received, including several water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 4, 2:52 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 4, 2:52 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
352 PM EDT Thu Oct 4 2018

.SYNOPSIS...
A cold front will cross this evening though the risk for
scattered showers or a storm will continue into Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Line of showers associated with the cold front will continue to
sag southward through the evening. Marginal instability is
present and as a result, with weak upper level support, no
lightning is being observed. This may change as cells get south
of I-70 but overall expecting a period of rain area wide with
some gusty wind.

Boundary will be south of the region tonight, though some cloud
cover will likely linger especially across the southern half of
the region. As a result, temperatures tonight will range near to
slightly above average.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The old front will be forced northward on Friday, as the SE
ridge builds and a weak shortwave trough rides overtop of the
ridge. As a result, a few showers may develop, but upper level
support remains weak. Will continue to keep highest PoPs over
the terrain where some orographic enhancement may be enough to
generate a storm or two. Otherwise, will maintain negligible
PoPs elsewhere.

SE Ridge will remain in place through the weekend. With our
region on the western periphery of this ridge, some showers and
storms will be possible both days as shortwave energy rides
overtop. In addition, cold front will try to approach the region
late Saturday, but with rising heights it may be stalled to our
northwest. Will maintain the highest probabilities for precip
over these areas.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The extended forecast will be predicated on the position and
strength of the anomalous 500h ridge that is expected to
strengthen over the eastern US through the beginning of the
week. This should lend to mainly dry conditions through midweek,
with warmer than average temperatures expected.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR with occasional IFR ceilings will continue through this
evening ahead of an advancing cold front. Showers and
thunderstorms are expected with cold front passage, with higher
confidence in thunderstorms south of KPIT.

Outlook...
The next chance for restrictions will come with a series of
weekend disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Oct 4, 3:25 AM EST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
425 AM EDT Thu Oct 4 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
425 AM EDT Thu Oct 4 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 4, 10:33 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1133 AM EDT THU OCT 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     SALEM                   40.90N  80.85W
10/02/2018                   COLUMBIANA         OH   DEPT OF HIGHWAYS

            MULTIPLE TREES DOWN

&&

CORRECTED LOCATION...SOURCE

EVENT NUMBER PBZ1803600

MF
Local storm report, Oct 4, 3:00 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT THU OCT 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     3 SE KEELER GLADE       39.60N  79.45W
10/02/2018                   GARRETT            MD   SOCIAL MEDIA

            TREES DOWN AND A SMALL BUILDING DESTROYED.

&&

EVENT NUMBER PBZ1803608

AMILLER
Local storm report, Oct 4, 3:04 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT THU OCT 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     CHANDLERSVILLE          39.90N  81.83W
10/02/2018                   MUSKINGUM          OH   TRAINED SPOTTER

            10 LARGE TREES SNAPPED OR UPROOTED

&&

EVENT NUMBER PBZ1803609

AMILLER
Special weather statement, Oct 4, 3:34 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
434 PM EDT THU OCT 4 2018

PAZ021-029-073-042130-
Westmoreland-Washington-Allegheny-
434 PM EDT THU OCT 4 2018

...A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT CENTRAL WASHINGTON...ALLEGHENY AND NORTHWESTERN WESTMORELAND
COUNTIES...

At 432 PM EDT, radar indicated showers and thunderstorms along a
line extending from near Fox Chapel to Sturgeon-Noblestown.
Movement was southeast at 20 mph.

Torrential rainfall is occurring with this line and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.  Expect a rapid 0.75 to 1.00 inch of rain.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Ross Township...                  Monroeville...
McMurray...                       McKeesport...
Jeannette...                      Canonsburg...
Gastonville...                    Shaler Township...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 26 and 30.
  Pennsylvania Turnpike between mile markers 42 and 67.
  Interstate 79 in Pennsylvania between mile markers 45 and 64.
  Interstate 376 in Pennsylvania between mile markers 59 and 84.

LAT...LON 4041 7945 4013 8009 4040 8033 4062 7985
TIME...MOT...LOC 2032Z 314DEG 17KT 4055 7988 4041 8020

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
October 4, 4:05 PM EST to 5:45 PM EST
Where
Allegheny County, 0.94 mi N of Dormont to 1.06 mi SSE of Mt Lebanon
Cause
Heavy Rain
Crop damage
$10,000
Reported by
911 Call Center
Coordinates
40.413, -80.027

County 911 officials reported flash flooding and ongoing water rescues in the South Hills section of Allegheny County.

Flash Flood, Allegheny

When
October 4, 4:15 PM EST to 5:45 PM EST
Where
Allegheny County, 0.79 mi S of Baldwin to 0.88 mi ESE of Brentwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.369, -79.953

County 911 officials reported that a person was rescued from a car trapped by flood waters at the intersection of Streets Run and Brentwood Roads.

Flash Flood, Allegheny

When
October 4, 4:44 PM EST to 5:45 PM EST
Where
Allegheny County, 1.18 mi ENE of Dormont to 1.71 mi E of Dormont
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.405, -80.008

County 911 officials reported a person stuck in a vehicle in a parking lot near Sawmill Run.

Flash Flood, Westmoreland

When
October 4, 4:51 PM EST to 5:45 PM EST
Where
Westmoreland County, 0.53 mi SSW of Penns Woods to 0.57 mi SSW of Penns Woods
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.323, -79.754

The county emergency manager received a report of flooding on Herold Drive.

Flash Flood, Westmoreland

When
October 4, 4:55 PM EST to 5:45 PM EST
Where
Westmoreland County, 1.25 mi NW of Carbon to 0.93 mi NW of Carbon
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.294, -79.585

County 911 officials reported that several roads were flooded in Hempfield Township.

Flash Flood, Allegheny

When
October 4, 4:58 PM EST to 5:45 PM EST
Where
Allegheny County, 0.97 mi NE of Baldwin to 0.81 mi NE of Baldwin
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.392, -79.940

The county emergency manager reported that a vehicle was stranded in high water at the intersection of Glass Run Road and Baldwin Road.

Flash Flood, Westmoreland

When
October 4, 5:00 PM EST to 5:45 PM EST
Where
Westmoreland County, 0.53 mi E of Hannastown to 0.45 mi ENE of Hannastown
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.350, -79.490

The county emergency manager reported flooding on Front Street.

Flash Flood, Allegheny

When
October 4, 5:30 PM EST to 5:45 PM EST
Where
Allegheny County, 0.87 mi SW of Munhall to 1.05 mi SSW of Munhall
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.390, -79.930

County 911 officials reported a large landslide on Glass Run Road near the 8th Avenue ramp.

Flash Flood, Westmoreland

When
October 4, 6:05 PM EST to 7:45 PM EST
Where
Westmoreland County, 1.05 mi SSE of Webster to 1.29 mi WNW of Reduction
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.186, -79.842

County 911 officials reported that several roads were flooded in Rostraver Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 788753, 788754, 788758, 788760, 788764, 788769, 788777, 788791, 788794.